This is topic Bad Jaundice....on Alinia and Malarone....ideas? in forum Medical Questions at LymeNet Flash.


To visit this topic, use this URL:
https://flash.lymenet.org/ubb/ultimatebb.php/topic/1/84523

Posted by Hoosiers51 (Member # 15759) on :
 
Friday I noticed my skin was looking yellow-ish, in the face, but I didn't think too much of it. Then Saturday we noticed the whites of my eyes were a pale yellow.

Alinia does cause the urine to become a bright yellow. In the side effects it says yellowing of the eyes can happen, and another site listed jaundice, but they were both listed as less than 1% occurance, while the discoloration of the urine is very common.

I'm also on Malarone though, and that can cause jaundice too, less than 1% occurance.

So I'm thinking it is probably jaundice since my skin is looking yellow in addition to the eyes. Unless Alinia causes discoloration of both, but not technical jaundice.

Anyways, I haven't been able to get a hold of my LLMD over the weekend, and they don't have an emergency line that I know of. So on Saturday night I didn't take my Alinia or my Malarone.

Today (Sunday) the jaundice is about the same, so I'm thinking I shouldn't take any Alinia or Malarone today or tonight at all? I hate to stop these meds without talking to my doctor because I'm worried about resistance.

Does anyone have thoughts on which drug is causing this? I did Mepron for 4 months on one stretch, and I do remember noticing that at one point towards the end, my face was looking a little yellow, but I saw my LLMD and he said he couldn't tell.

The other two times I did Mepron for 3 months I didn't get this. I'm about 4 months into my Malarone right now I'd say, 4 pills per day. About a month into the Alinia. I'm on two other oral antibiotics that are not hard on the liver (one is Zith...that's not hard on liver, right?), plus Bicillin. Also on natural Progesterone, but that's it as far as all prescriptions....no sleeping pills, etc.

The past few days I've been taking a lot of Ibuprofen (4 pills at a time, 12 total per day) but it doesn't interact with any of my drugs.

The only other thing I'm wondering about is that I just moved into a new apartment, and there is definitely a VOC-type smell, like something is off-gassing. Maybe either paint or carpet. But it is only noticable downstairs, and I was sleeping upstairs with the windows open. The smell isn't "that" bad though...definitely not super new.

But I was wondering if any chemicals in the air in my new place could have sent my liver over the top (because I seem to be very sensitive to smells...they drive me nuts)?

I'm thinking not, and it's probably one of my drugs, but I thought I'd bring it up in case anyone has heard of jaundice happening from being around off-gassing building materials?

Thanks for any insight and suggestions.
 
Posted by Parisa (Member # 10526) on :
 
Are you taking any Milk Thistle or NAC to help protect your liver?
 
Posted by AZURE WISH (Member # 804) on :
 
Honestly if I thought I was jaundice I would go to the ER. I know hospitals are not very fun but the liver is important.

I am sorry I can't really help you on which prescription is causing it but I wouldnt wait to get it addressed. (also dont forget some supplements can be hard on the liver too).

I hope you get it addressed and get some answers.
 
Posted by Sammi (Member # 110) on :
 
Hi Hoosiers51. While the jaundice may be from the meds, I believe that Babesiosis can cause it also. I had it the first time I treated it.

Definitely let your doctor know.
 
Posted by Hoosiers51 (Member # 15759) on :
 
Milk Thistle interacts with Malarone, but I was on something else with artichoke for my liver. But since I've stopped the Malarone last night, I've been taking Milk Thistle.

I thought about going to the ER, but I think I'm going to wait until I hear back from my doctor on Monday. I don't think the ER will be able to do much except tell me to stop taking the drugs?

Sammi, YES, I forgot to mention that....I also was wondering if it could be the babesia acting up. My LLMD told me to stop my artemisia, and since then, I've felt like I've had babesia symptoms flaring, like loosing my appetite to a degree, and some sweating at night.

But, that could be a babesia "herx" too....

That is interesting you had jaundice while treating babesia. And you think it was a babesia flare during the process of treating it, or just all the die off causing the liver problems? As opposed to med side effects. At what point in the treatment did you get the jaundice?

I have only been on Alinia a month, so I've also been wondering if this could be a "healing crisis"...aka, herx.

Because even though I'm really tired, I've been having moments where I do feel like maybe the Alinia is clearing up my brain or something.

So many possibilites here of what could be happening.
 
Posted by MariaA (Member # 9128) on :
 
when I had to take breaks from mepron I tried to take artemesinin or cryptolepsis or whatever I had on hand. It's not known what effect crpyto would have on liver, though, and I had to take breaks for reasons other than liver concerns. I think artemesinin does mess up the liver sometimes.

sorry to not have better answers for you. I did take breaks for a week or so at a time a few timess, without having the herb or artemesinin available, and I still ended up getting better, so I obviously didn't develop resistance in the process.
 
Posted by Hoosiers51 (Member # 15759) on :
 
Thanks Maria...I see what you're saying....to just take something else in the process.

I'm thinking probably not artemisia/artemisinin though, because like you said, it's hard on the liver. The reason my LLMD had had me stop it a few weeks ago was actually just because he thought I'm too unhealthy in general to be on a pro-oxidizer. (but that confuses me, because I thought Malarone does that too?)

But that is good to know that you didn't seem to have resistance issues with starting and stopping the drugs.
 
Posted by MariaA (Member # 9128) on :
 
yeah, I'm really sorry you're still sick with the symptoms. It sounds like you've had quite a lot of stress during that time, I'm not a big believer in the 'stress makes us sick' stuff but maybe that's one of our differences. I didn't kick the last of the symtpoms till I added Alinia and did several courses of it over a few months.

I'm pretty sure that many people in Lyme-land have had to take breaks from Mepron because of cost or side effects, and ended up getting rid of babesia anyway, so while we should be careful about resistance, it doesn't seem like it automatically happens from that kind of pulsing.
 
Posted by TerryK (Member # 8552) on :
 
I PM'd you. I personally think you should call the emergency number.

http://digestive-disorders.health-cares.net/jaundice-causes.php

Have you had your liver enzymes taken recently?

Terry
 
Posted by seibertneurolyme (Member # 6416) on :
 
Hubby took Alinia for 8 months -- 4 months at half dose and 4 months at full dose. Instead of making his liver enzymes go high one of them went low -- stayed that way the entire time he was on that med and returned to normal within a couple of weeks of stopping the Alinia.

For several years now hubby has had his LLMD write standing orders for bloodwork -- CBC, CMP and UA -- so that he can do his bloodwork when he wants to. He gets it done at the hospital out-patient lab every 2 or 3 weeks depending on his meds and how he is feeling. You might want to consider this for future reference.

He picks up copies of his results himself from the lab the same day with an I.D. -- they won't give them to me. The lab faxes his results to his LLMD. If anything looks really strange to us then we either call or fax his LLMD also.

Bea Seibert
 
Posted by Sammi (Member # 110) on :
 
Hoosiers51, definitely call your doctor tomorrow and see what he/she says.

I was jaundiced when I was extremely sick and first treating Babesiosis. I had someone tell me months into treatment that I didn't look so yellow!

It really can be difficult to tell why things happen (herx, from the meds working, from the meds not working etc.).

I hope this resolves for you soon.
 
Posted by Jill E. (Member # 9121) on :
 
Hoosiers,

Alinia made the whites of my eyes turn yellow. It was NOT jaundice. I had my liver enzymes checked frequently, which I do always, because I had liver damage from Ketek in 2005.

My liver enzymes were fine on Alinia. I had to go off Alinia for other reasons (stomach problems from Malarone) and it has taken quite a while for the yellow to leave my eyes.

Definitely have your liver enzymes checked. But also, don't panic. I know of one other Lyme patient whose eyes turned yellow on Alinia. It is listed as a possible side effect of Alinia (Alinia makes the urine turn a brighter yellow so it's kind of like Rifampin in that it can affect bodily fluids, etc).

My skin also took on a more yellow appearance on Alinia (I am Snow White fair-skinned).

So again, don't panic, but get your liver enzymes checked ASAP just to be sure.

Jill
 


Powered by UBB.classic™ 6.7.3